Skip to Main Content
Skip Nav Destination

Pediatric acetaminophen solid products transitioning to single strength :

March 10, 2017
Topics:

Manufacturers and retailers of pediatric acetaminophen solid dose medicines are transitioning to a single strength of 160 milligrams (mg) to minimize medication errors and improve dosing compliance by reducing number of pills.

Currently, pediatric acetaminophen solid products are available in 80 mg and 160 mg strengths.

The 160 mg dosage strength aligns with the most common single ingredient pediatric liquid acetaminophen concentration (160 mg/5mL).

The transition is consistent with 2011 recommendations from a Food and Drug Administration (FDA) advisory panel of outside experts, which proposed that liquid, chewable and tablet forms of acetaminophen be made in just one strength. The FDA has been working through the federal rulemaking process to modify the over-the-counter monograph to reflect these recommendations. In the interim, to encourage safer use of these products, the agency has established various communication mechanisms, including an acetaminophen webpage and a guidance document (see resources).

Manufacturers and retailers are voluntarily moving toward the single strength. For example, Johnson & Johnson Consumer Inc. recently announced that it is transitioning its pediatric acetaminophen solid dose, or chewables, to a single strength of 160 mg to be called “Children’s.”

Pediatric acetaminophen products on store shelves can continue to be used as labeled.

Clinicians should encourage parents and caregivers to always check the label for the acetaminophen product strength (160 mg or 80 mg) before administering.

Close Modal

or Create an Account

Close Modal
Close Modal